Hail, Posey
- When
- June 11, 1:36 AM CST
- Where
- Posey County, 3 mi W of Poseyville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.170, -87.835
A loosely-organized cluster of thunderstorms was associated with a cold front that extended from northern Illinois to southwest Missouri. A few of the storms produced strong winds and hail up to the size of nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A loosely-organized cluster of thunderstorms was associated with a cold front that extended from northern Illinois to southwest Missouri. A few of the storms produced strong winds and hail up to the size of nickels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 10, 10:45 PM CST, 2 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1145 PM CDT FRI JUN 10 2011 .UPDATE... UPDATED AVIATION SECTION FOR 06Z TAF PACKAGE. NO CHANGES TO DISCUSSION PORTION. && .DISCUSSION... CONVECTION STARTED TO DEVELOP SHORTLY BEFORE 18Z JUST TO THE NORTH OF OUR AREA...EAST OF ST. LOUIS. OVER THE PAST TWO HOURS...WE WATCHED AS MORE STORMS FORMED FURTHER SOUTH AND INTO OUR AREA...GENERALLY NORTH OF A LINE FROM PINCKNEYVILLE TO FAIRFIELD ILLINOIS. THE STORMS WERE VERY PULSY AND DID NOT LAST LONG BUT DID DROP SOME DECENT RAIN TO A FEW COMMUNITIES. FOR THIS EVENING AND OVERNIGHT...THE FRONT WILL SAG SOUTH. HOWEVER...MODELS ARE NOT IN GREAT AGREEMENT ON THE PLACEMENT OF THE FRONT NOR THE QPF FIELDS. THE SREF AND GFS SEEM TO HAVE THE BEST HANDLE ON THE SPECIFICS AS THE NAM IS NOT AS DEFINITIVE WITH ITS PLACEMENT. RAISED CHANCES FOR PRECIPITATION IN THE NORTHERN SECTIONS DUE TO THE PROXIMITY OF THE FRONT. WOULD THINK THAT PRIOR TO 12Z...PARTS OF SEMO...SOUTHERN ILLINOIS AND SOUTHWEST INDIANA WILL HAVE AT LEAST A CHANCE TO SEE SOME DEVELOPMENT...ESPECIALLY AFTER MIDNIGHT. SPC HAS OUR NORTHERN COUPLE OF COUNTIES IN A SLIGHT RISK. IT APPEARS HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THE CONVECTION OVERNIGHT. THE OPERATIONAL 12Z FRIDAY GFS AND SREF BOTH MAXIMIZE RAIN CHANCES DURING THE LATE MORNING THROUGH MID-AFTERNOON HOURS ON SATURDAY...AS THE BAROCLINIC ZONE AND ATTENDANT LOW/MID LEVEL FORCING AND WEAK SHEAR PROVIDE THE ENVIRONMENT FOR SCATTERED/WIDESPREAD MULTICELL CONVECTION. THIS WILL BE A SIGNIFICANT DEPARTURE FROM THE ISOLATED CONVECTION EXPERIENCED SINCE MIDWEEK. AS MENTIONED IN PREVIOUS DISCUSSIONS...SATURDAY WILL BE THE TRANSITION FROM ZONAL TO NORTHWEST FLOW ACROSS THE WFO PAH FORECAST AREA IN THE MIDDLE LEVELS OF THE ATMOSPHERE. HIGH PRESSURE WILL MOVE IN BRIEFLY SATURDAY EVENING...SCOURING OUT THE LOW LEVEL MOISTURE AND INSTABILITY OVERNIGHT. THIS WILL BE SHORT-LIVED HOWEVER...AS LOW LEVEL RETURN FLOW WILL BRING MOISTURE BACK INTO THE AREA FROM THE SOUTHWEST INTO SOUTHEAST MO...SOUTHWEST IL AND KY BY SUNDAY MORNING. THERE WILL BE A LOW AMPLITUDE RIDGE AXIS OVER AR...PLACING PART OF THE WFO PAH FORECAST AREA INTO A FASTER NORTHWEST FLOW. THE MODIFIED NORTHWEST FLOW PATTERN WILL CONTINUE THROUGH THURSDAY. THIS FLOW COMBINED WITH UPPER LEVEL SHORTWAVES MOVING OVER THE RIDGE WILL INTERSECT THE MOISTURE JUST TO THE SOUTH OF THE WFO PAH FORECAST AREA. WITH SLIGHTLY ENHANCED SHEAR AND SHARPER LAPSE RATES ALOFT...THIS WILL PROVIDE ENVIRONMENT FOR PERIODIC MCS /MESOSCALE CONVECTIVE SYSTEM/ DEVELOPMENT AND PROPAGATION THROUGH THE WFO PAH FORECAST AREA. ORGANIZED THUNDERSTORMS ASSOCIATED WITH THE MCS WILL LIKELY YIELD INTERMITTENT SEVERE WEATHER EPISODES WITH DAMAGING WINDS AND MARGINAL HAIL THE EXPECTED CONCERNS FOR THE PERIOD FROM SUNDAY THROUGH THURSDAY. THE POTENTIAL FOR STRONG STORMS WILL INITIALLY START FROM SOUTHEAST MO/SOUTHWEST IL...TRANSLATING OVER TO PARTS OF SERN IL/SW IN/PENNYRILE REGION OF WEST KY FROM TUESDAY THROUGH THURSDAY...AS THE RIDGE EVENTUALLY BUILDS NEWD DURING THE WEEK. MAX TEMPERATURES WILL INITIALLY HOLD IN THE MID/UPPER 80S TO LOWER 90S IN THE NORTHWESTERLY FLOW ALOFT NEXT WEEK. THIS SHOULD FINALLY LIMIT THE POTENTIAL FOR ABOVE NORMAL TEMPERATURES THAT WERE EXPERIENCED DURING THE FIRST PART OF JUNE. && .AVIATION... LINE OF SHRA/TSRA WILL MOVE EAST ACROSS TAF SITES APPROXIMATELY BETWEEN 10Z AND 16Z. MVFR CONDITIONS POSSIBLE WITH PRECIP. AFTER THE LINE MOVES THROUGH...SCATTERED SHRA/TSRA ARE STILL POSSIBLE AS A COLD FRONT MOVES THROUGH DURING THE DAYTIME HOURS. LIGHT AND VARIABLE WINDS OVERNIGHT WILL BECOME WEST AT 5 TO 10 KTS AFTER DAYBREAK...BECOMING NORTHWEST LATE IN THE DAY. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 405 PM CDT FRI JUN 10 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-111000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 405 PM CDT FRI JUN 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDICES WILL CONTINUE TO BE IN THE 95 TO 100 DEGREES LATE THIS AFTERNOON OVER MUCH OF THE REGION. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO BE A POSSIBILITY ACROSS MUCH OF THE QUAD STATE REGION LATE THIS AFTERNOON...THOUGH MOST LOCATIONS WILL REMAIN RAINFREE. THE BEST CHANCES FOR STORMS THIS AFTERNOON WILL BE UP NEAR THE INTERSTATE 64 CORRIDOR. SOME OF THE STORMS MAY PRODUCE GUSTY WINDS OF 40 TO 50 MPH AND DIME TO NICKLE SIZED HAIL...ALONG WITH BRIEF VERY HEAVY RAINS AND DEADLY LIGHTNING. CHANCES OF THUNDERSTORMS WILL INCREASE LATER THIS EVENING AND OVERNIGHT...AS A COLD FRONT APPROACHES FROM THE NORTH. IN FACT...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT...GENERALLY NORTH OF A LINE EXTENDING FROM PERRYVILLE MISSOURI TO CARBONDALE ILLINOIS TO BOONVILLE INDIANA. LARGE HAIL AND DAMAGING WIND GUSTS WOULD BE THE MAIN THUNDERSTORM RISKS. MINOR TO MODERATE RIVER FLOODING CONTINUES ALONG THE MISSISSIPPI RIVER...GENERALLY NORTH OF CAIRO. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST WITH RESPECT TO AREA RIVER FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS SOME POTENTIAL FOR ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ON SATURDAY AFTERNOON...MAINLY ALONG AND AHEAD OF A SOUTHEASTWARD MOVING COLD FRONT. LOCALLY DAMAGING WIND GUSTS AND HAIL WILL BE THE PRIMARY HAZARDS. THE TIME AND LOCATION OF THE HIGHEST SEVERE POTENTIAL WILL SPAN FROM 8 AM TO 3 PM CDT...MAINLY ACROSS SOUTHWEST INDIANA...SOUTHEAST ILLINOIS...NORTHWEST KENTUCKY AND THE SOUTHEAST MISSOURI DELTA NORTH OF THE BOOTHEEL. A VERY MARGINAL POTENTIAL FOR WEAK TORNADO DEVELOPMENT WILL BE POSSIBLE ALONG THE THE COLD FRONTAL BOUNDARY DURING THE AFOREMENTIONED TIME PERIOD ON SATURDAY. ISOLATED STRONG TO SEVERE STORMS MAY REDEVELOP OVER SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS LATE SUNDAY AFTERNOON AND EVENING. THE PRIMARY HAZARD WITH THESE STORMS WILL LIKELY BE HAIL BETWEEN DIME TO QUARTER SIZE. PERIODIC MESOSCALE CONVECTIVE SYSTEMS...OR THUNDERSTORM CLUSTERS...WILL MOVE FROM NORTHWEST TO SOUTHEAST ACROSS THE OUTLOOK AREA FROM MONDAY THROUGH THURSDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER CHANCES ARE LOW AT THIS TIME WITH THESE PERIODIC THUNDERSTORM CLUSTERS...DAMAGING WIND AND MARGINAL HAIL WOULD BE THE LIKELY HAZARDS ASSOCIATED WITH THESE SYSTEMS. MINOR TO MODERATE RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER...GENERALLY NORTH OF CAIRO. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS FOR THE LATEST WITH RESPECT TO AREA RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER PART OF THE OUTLOOK AREA LATE THIS AFTERNOON AND TONIGHT AND POSSIBLY A LARGER AREA ON SATURDAY.
The Evansville,IN radar (KVWX), 14 km away, was scanning. The volume nearest the first event began at 07:33 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter measured a very brief wind gust to 60 mph associated with an outflow boundary. Other sustained gusts were from 40 to 45 mph. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313603, 313604.